Massachusetts, 2003

Flash Flooding in Massachusetts, August 11, 2003

August 11, 2003 · NWS ALY · 3 events in 1 county or zone

Isolated, slow moving thunderstorms produced flooding in several towns in Berkshire County during the afternoon of August 11. In the town of Dalton, flooding occurred on various roads.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated, slow moving thunderstorms produced flooding in several towns in Berkshire County during the afternoon of August 11. In the town of Dalton, flooding occurred on various roads. Some basements took in water. The city of Pittsfield had flooding on Merril Road up to a foot deep. In the town of Coltsville, flooding took place at the intersection of Route 9 and Route 8. Eight vehicles, driven into the flooded section, stalled out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 12:50 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 12:50 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT MON AUG 11 2003

.DISC...
ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS
WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING.
AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR
SUNDAY MORNING.  CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH
SEVERAL FLASH FLOODS.  UPPER TROUGH GRADUALLY SHEARS OFF TO THE
SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA.  THIS ALLOWS SURFACE
PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH
LATER THIS WEEK.

LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH
CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF
CWA.  SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F
YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE.  VORTICITY MAX
SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE
UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS.  SURFACE TROUGHS WILL
ALSO HELP TO FOCUS ACTIVITY.  CURRENT  ANALYSIS SHOWS LOWEST
PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW
ENGLAND.  TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE.   POPS (MET 88
FWC 61  MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT
LIKELY ALL ZONES.  FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON
AFTERNOON CONVECTION.  FORECAST INSTABILITY STILL LARGE WEDNESDAY
ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST
SURFACE CONDITIONS.  WILL CONTINUED CHANCE POPS FOR AFTERNOON
CONVECTION.

MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR
PAST WEEK.

EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE
END OF WEEK PERIOD.  PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE
DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING
COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY.  THIS WOULD
IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT
WITH ARRIVAL OF COOLER AIR.  ECMWF (12Z SUN) AND 00Z CANADIAN DONT
SUPPORT IT.  12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT.
ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS
INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH.  HAVE ALSO DROPPED
TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING.

.HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT.
SEVERAL FLASH FLOOD WARNINGS OUT.  WITH SOME SYNOPTIC FORCING
ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT.  WILL LIKELY BE
DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY
AFTERNOON, BUT WONT EXTEND WATCH.

.ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH
TONIGHT.
Hazardous weather outlook, Aug 11, 3:50 AM EST, 11 hours 35 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
450 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT.
LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 11, 2:24 PM EST, 1 hour 1 minute before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0324PM     MON AUG 11 2003
#1 3003001 300
COSO WLSR QHQT QTRF APTS WAPT
02710    FILE 28   OTSEGO CO SO NY0380000                    AUG 11-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                              TORNADO REPORT

COUNTY(S) AFFECTED:

CHECK ONE OR MORE AS APPROPRIATE:
( ) - REPORT BASED UPON DAMAGE
(X) - FUNNEL CLOUD ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
( ) - WATER SPOUT ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
LOCATION (INCLUDING TOWN AND NEAREST ROAD): I88 T/MARYLAND

NAME AND ADDRESS OF PERSON(S) REPORTING TORNADO(S): WADE LAMBERT TRUCK DRIVER
FROM STATE OF FLORIDA CELL 863-512-2102

DATE AND TIME OF TORNADO TOUCHDOWN: 081103 APPROX 1512 HOURS
PLACE OF TORNADO TOUCHDOWN: CALLER REPORTS TOUCHDOWN ON NORTH SIDE OF
SCHENEVUS SOUTH HILL, TOWN OF MARYLAND ON SIDE OF EASTBOUND LANE I88 MM70-71
CALLER REPORTS SEEING FUNNEL CLOUD COMING DOWN MOUNTAIN SIDE, UNPOPULATED
TOPOGRAPHY. NO REPORTS OF DAMAGE AT THIS TIME
DIRECTION OF TORNADO TRAVEL: NORTH TOWARDS HAMLET OF SCHENEVUS
ESTIMATED WIDTH OF TORNADO AT GROUND: 100 FEET WIDE
ESTIMATED LENGTH OF TORNADO PATH: UNKNOWN
PLACE OF TORNADO LIFTOFF: CALLER REPORTS FUNNEL DISCIPATED PRIOR TO I88
DAMAGE REPORTED TO (CHECK): ( )-CROPS       ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES
( )-LARGE TREES       ( )-PRIVATE HOMES     ( )-COMM. BLDGS
( )-OTHER (SPECIFY)

NUMBER OF FATALITIES: 0          NUMBER OF INJURED: 0
REMARKS: NO DAMAGE REPORTS AT THIS TIME, UNITS ENROUTE TO ASSESS AREA

AUTH PHONE #: 607 547-4273

AUTH SHERIFF DONALD MUNDY       MORRISON   1524

OPER - DEVLIN,LAURIE A                1524
Local storm report, Aug 11, 2:31 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    HENSONVILLE               NY   FLOODING
08/11/03   GREENE                         ROUTE 296 WASHED OUT NEAR
                                          ROUTE 65.  ALSO ROUTE 23
                                          FLOODED NEAR CAIRO

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Berkshire

When
August 11, 3:25 PM EST to 6:00 PM EST
Where
Berkshire County, Dalton
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Flash Flood, Berkshire

When
August 11, 4:10 PM EST to 7:00 PM EST
Where
Berkshire County, Pittsfield
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Flash Flood, Berkshire

When
August 11, 4:10 PM EST to 7:00 PM EST
Where
Berkshire County, Coltsville
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332891, 5332892, 5332893.